This question has popped into my head a lot over the past few months. Who believes in super heros anymore? Is it socially unacceptable to admit in public that I wish I had super powers these days? I have played make believe and dress up since I was a little girl. Halloween has always been a favorite holiday with my family. Who should I be this year? There is something to be said for being someone else for a day an hour or a moment. Do you think my wonder woman costume would be too much for my next chemo infusion? Would it change the facts? No but that along with an anti anxiety medicine could just put me in the land of make believe for a few hours.
My first chemo treatment was not what I had hoped. It can always be worse but it does seem like if there is a 3% chance of something happening.....I really should play the lottery.
So, chemotherapy is given intravenously in the arm. Because I had all my lymph nodes removed from my left underarm, I will never be able to give/draw blood or have blood pressure on that arm. This leaves me with only my right arm for infusions. I had gone back and forth on having a medi-port placed. This is another surgery and yet another scar. It's placed under the skin just under the collar bone and it's the size of a quarter. G and I have been discussing how this whole chemotherapy process has felt very science fiction like and the medi-port reminds my sister and I of the Matrix trilogy. Great movies and I'm not usually into the si-fi.
Trinity is quite the bad ass chick. Maybe when they plug me in to my port I can be her and go somewhere else until Christmas!
Anyway, the nurses can draw blood and infuse my medicines via this port. It is an easier process for the treatment days so less anxiety and also saves your veins from the highly toxic drugs they put in you. One of the first 2 drugs that they infuse will only be done 2 ml's at time because if it leaks out of the vein, it can cause permanent tissue damage. I really wish my nurses and doctors would stop saying to me " oh, but that never happens".
I was trying to relax in my fancy Lazy Boy with G next to me holding my hand. We had a nice view looking out towards the canopy over the Hudson River. They make these 'chemo suites' as nice as possible but it still doesn't change where you are. I tried not to watch as my chemo nurse slowly pushed the drug through my IV. This is the toxic one so they do this manually, just in case. It's red in color, looks like Kool-aid. Halfway through, the injection site starts to puff up. There is no pain ( which is what the first sign of trouble is) but this is strange enough to alarm my nurse and she quickly stops and withdraws the drug and about 3 mls of blood from me. There was still perfect blood return but the swelling made her concerned that the drug had leaked. "Are you F*#*@ing kidding me?". As they proceed to get my doctor and the nurse supervisor to surround me, I can feel it. Tears..here they come. Now the chemo-suites are not private. I happened to be dead center. They pull the curtains, hand me the box of tissues and say, it will be OK. No matter how comforting it was to have G there with me, I was still scared. I have already suffered enough scars and injuries that a hole in my arm, really? They decide to give me an antidote that should help stop any possible tissue breakdown and send me home with a topical medicine to apply every 6 hours. Well, now we wait. A week to ten days to see if there is any change. Oh, sure...that's easy to say. Just wait to see if my arm starts splitting open. Whatever. I can only hope this was another fluke and not the real deal. Needless to say, I confirmed my appointment with a surgeon the next day for a consultation to have a medi-port placed. They found another vein to start an IV and the process continues with no problems.
I head home that night feeling a bit woozy. Not too hungry but need to eat and trying to ignore the nausea that is creeping it's way in. They give you these two anti-nausea drugs plus steroids. I thought I wouldn't want all of these drugs but have to say, they seem to help. I attempt to eat some dinner and the oddest thing happens. I can't swallow my food. I actually almost choked on my dinner. Ok, so this is not a normal side effect. At least not one that would start only 5 hours from the first treatment. After speaking with my doctor ( she is just a phone call away and on high alert with me) she says that if it gets worse to call her again but she will see me the next day for our follow up regarding the arm issue. The next morning I wake up super nauseous but regardless, I have to go to meet the surgeon about the port than back to the oncologist. Time to get my butt in gear and pop some pills.
Medi-port surgery scheduled for July 28. This is the day before my next treatment and by this time, my white blood cell count should be back up to a safe to operate level. These drugs they give me drop my white blood cell count so I need to be extra careful with germs and bacteria. Wash and scrub all my fruit and vegetables and stay away from salad bars, sushi, etc. If all is ok that morning, than the surgery is on.
Back to the oncologist for my check up regarding the IV site and my scheduled shot. This is the shot that helps to boost your white blood cell count and is given the day after each infusion. The nurse and I discuss my difficulty swallowing and her and the doctor were not impressed with this. They decided to give me an IV of Benadryl and send me home. If it was not better the next day, they wanted me to go to the ER. Thank GOD that worked and that night I was able to eat and have no problems swallowing since. Now, why did this happen? They seem to think that it might be one of the anti nausea pills but frankly, it could be the chemo as well. I have no choice but to press forward. Without that pill, I WILL be throwing up so next round I will take Benadryl before my infusion and after and fingers crossed, no problems.
Besides all the drama, the side effects have been bearable. I have been achy, tired and nauseous for 5 days straight. Today is the first day in a week that I feel like I can actually talk on the phone or work on the computer. I have been unable to do much between the heat, the bone pain and the overall feeling like crap that I am looking forward to getting out and about this weekend.
I did manage to get one bike ride last weekend even though I felt so horrible I thought I might throw up on the North County Trail.....